Missouri, 2008Flash Flooding and Damaging Winds in Missouri, July 26, 2008
July 26, 2008 · NWS SGF · 9 events in 4 counties and zones
Several severe thunderstorms impacted portions of southwest Missouri during the late afternoon and evening of 26 July. Damaging winds and heavy rain were the primary hazards with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $77,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms impacted portions of southwest Missouri during the late afternoon and evening of 26 July. Damaging winds and heavy rain were the primary hazards with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 26, 1:45 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 26, 1:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SAT JUL 26 2008
.DISCUSSION...
THE WARM AND HUMID AIRMASS THAT MOVED INTO THE REGION OVER THE
PAST SEVERAL DAYS WILL TAKE UP RESIDENCE IN THE OZARKS FOR MUCH OF
THE UPCOMING WEEK. THIS WILL LEAD TO THE CHANCES OF SHOWERS AND
THUNDERSTORMS NEARLY EACH DAY THROUGH FRIDAY. THE REMNANTS OF
HURRICANE DOLLY WILL ALSO PLAY A ROLE IN THE WEATHER FOR THE AREA
TOUGH MODELS ARE IN DISAGREEMENT AS TO WHEN DOLLYS REMNANTS WILL
BEGIN TO SHIFT EAST. IN ADDITION TO THE CHANCES FOR
PRECIPITATION...TEMPERATURES IN THE MID TO UPPER 90S AND HIGH
HUMIDITIES WILL LEAD TO NEAR HEAT ADVISORY VALUES FOR THE
REGION...ESPECIALLY WEST OF HIGHWAY 65.
FOR THE NEXT 24 HOURS THE CONCERNS FOCUS ON A DEVELOPING MCS AND
WHETHER THE LEFT OVER CLOUD COVER WILL KEEP TEMPERATURES DOWN
SUNDAY AFTERNOON. BEGINNING STAGES OF A STORM COMPLEX NOW
DEVELOPING OVER SOUTH CENTRAL NEBRASKA...NORTH CENTRAL KANSAS WILL
LIKELY IMPACT THE OZARKS. FLOW OVER THE TOP OF THE UPPER LEVEL
RIDGE AND SURFACE HIGH BRINGS THE MCS INTO THE AREA LATE THIS
EVENING INTO SUNDAY MORNING. THE STORMS SHOULD HAVE PLENTY OF
INSTABILITY TO WORK WITH WITH CAPE VALUES IN THE 2-3000 J/KG RANGE
AND GOOD LOW LEVEL MOISTURE TO WORK WITH. EXPECT STORM TO BE
STRONG WITH AN ISOLATED SEVERE STORM AS 700MB TEMPERATURES AROUND
12C TEND TO WORK AGAINST THE STORMS.
FOR MONDAY INTO THE END OF THE WORK WEEK...CONCERNS ARE HEAT
INDICES AND REMNANTS OF HURRICANE DOLLY.
THE OZARKS WILL BE UNDER THE INFLUENCE OF THE UPPER LEVEL RIDGE
ALLOWING TEMPERATURES TO REMAIN IN THE MID TO UPPER 90S. HUMIDITY
LEVELS WILL REMAIN HIGH AS LOW LEVEL MOISTURE POOLS ACROSS THE
AREA. THIS WILL PRODUCE HEAT INDEX VALUES IN THE 101 TO 107 DEGREE
RANGE FOR AT LEAST THE WESTERN HALF OF THE CWA. WILL DEFINITELY
NEED TO KEEP AND EYE ON THIS. CURRENT EXPECTATIONS IS THAT HEAT
ADVISORIES WILL BE NEEDED FOR MONDAY AND TUESDAY.
THE REMNANTS OF DOLLY THEN BECOME AN ISSUE SOMEWHERE BETWEEN
TUESDAY AND FRIDAY. THIS IS THE SPREAD OF THE CURRENT MODELS IN
HANDLING THE REMNANTS. THE ECMWF PHASES DOLLY WITH THE UPPER
LEVEL FLOW AND SHIFTS IT EAST OF THE AREA BY THURSDAY MORNING
WHILE THE GFS LINGERS DOLLY WEST OF THE AREA THROUGH FRIDAY AND
THEN SHUNTS THE SYSTEM ACROSS NORTHERN ARKANSAS. SOMEWHERE IN
BETWEEN IS MORE LIKELY AND HAVE KEPT POPS IN THE FORECAST THROUGH
THE EXTENDED PERIOD TO HANDEL THIS.
GFS STILL INDICATING A RETROGRESSION OF THE WESTERN RIDGE BY
THE END OF THE WEEK WHICH WOULD PLACE THE OZARKS IN NORTH TO
NORTHWEST FLOW. THIS WOULD SPELL COOLER AND DRIER WEATHER FOR THE
REGION AT WEEKS END. THIS WOULD BE WELCOME AFTER THE THE HEAT TO
START THE WEEK. WILL HAVE TO SEE IF THIS PANS OUT AND HOPE FOR
COOLER WEATHER.
HATCH
&&
.AVIATION...
FOR THE 18Z TAF PACKAGE...ISOLATED THUNDERSTORMS ARE POSSIBLE
DURING THE LATE AFTERNOON AS INSTABILITY INCREASES WITH THE
HEATING OF THE DAY. DUE TO THE ISOLATED NATURE OF THE EXPECTED
THUNDERSTORMS...HAVE GONE WITH VCTS ONLY AT JOPLIN WHICH IS
CLOSER TO A DIFFUSE AND REMNANT OUTFLOW BOUNDARY.
THUNDERSTORMS COULD AFFECT THE TAF SITES TONIGHT. THIS CHANCE IS
HIGHLY DEPENDENT ON THE DEVELOPMENT OF AN MCS ACROSS THE PLAINS
AND MIGRATING INTO THE OZARKS. RADAR AND SATELLITE TRENDS WILL BE
MONITORED AND TAFS AMENDED ACCORDINGLY BASED UPON CONVECTIVE
DEVELOPMENT IN THE PLAINS. DUE TO LIGHT WINDS AND A MOIST AIRMASS
REMAINING IN PLACE...HAVE GONE WITH MVFR CEILINGS AND LOWER
VISIBILITY AS A RESULT OF THE POTENTIAL OF FOG DEVELOPMENT AROUND
10Z AT KSGF.
ANGLE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 26, 2:43 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT SAT JUL 26 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
343 PM CDT SAT JUL 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A HOT AND HUMID AIRMASS WILL PRODUCE HEAT INDEX VALUES NEAR
100 DEGREES GENERALLY ALONG AND WEST OF THE HIGHWAY 13 CORRIDOR
THIS AFTERNOON.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING FOR AREAS ALONG AND WEST OF A LINE FROM NEVADA TO TABLE
ROCK LAKE. ANY PARTICULAR LOCATION THAT EXPERIENCES THESE STORMS
WILL LIKELY RECEIVE A BRIEF PERIOD OF HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING. WHILE SEVERE STORMS ARE NOT
EXPECTED...DOWNBURST WINDS UP TO 40 MPH CAN NOT BE RULED OUT WITH
THE STRONGEST STORMS.
A COMPLEX OF THUNDERSTORMS DEVELOPING THIS AFTERNOON IN SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS COULD MIGRATE INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI TONIGHT. IF THIS COMPLEX
OF THUNDERSTORMS PROPAGATES INTO THE OUTLOOK AREA...WINDS UP TO
60 MPH...HEAVY RAIN...HAIL UP TO THE SIZE OF QUARTERS AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A HOT AND HUMID AIRMASS WILL PRODUCE AFTERNOON HEAT INDEX VALUES
NEAR 100 DEGREES WEST OF HIGHWAY 65 THROUGH THE WEEK.
DUE TO A VERY MOIST AND UNSTABLE AIRMASS THAT WILL REMAIN
POSITIONED OVER THE REGION...ISOLATED TO SCATTERED THUNDERSTORMS
CAN NOT BE RULED OUT ON ANY PARTICULAR DAY THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON DUE TO THE
ISOLATED NATURE OF THE THUNDERSTORMS. SPOTTER ACTIVATION IS
POSSIBLE TONIGHT ACROSS PORTIONS OF SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
ANGLE
Thunderstorm Wind, Dade
- When
- July 26, 3:30 PM CST
- Where
- Dade County, 0.69 mi S of Kings Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 37.310, -93.950
Thunderstorm wind gusts knocked over a large hickory tree and flattened an entire corn field.
Thunderstorm Wind, Dade
- When
- July 26, 3:35 PM CST
- Where
- Dade County, 2.35 mi SSE of Pennsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.300, -93.830
Thunderstorm wind gusts knocked over power poles and trees along Highway 39 south of Pennsboro.
Thunderstorm Wind, Dade
- When
- July 26, 3:35 PM CST
- Where
- Dade County, 1.38 mi N of Kings Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -93.950
Thunderstorm wind gusts knocked over trees along Highway 97 south of Lockwood.
Flash Flood, Dade
- When
- July 26, 3:55 PM CST to 9:00 PM CST
- Where
- Dade County, 1.51 mi SSE of Lockwood to 1.4 mi SSE of Lockwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.359, -93.962
Pettis Creek flooded a section of County Road 152. This section of flooded roadway was impassable to motorists.
Thunderstorm Wind, Christian
- When
- July 26, 5:05 PM CST
- Where
- Christian County, 1.49 mi SSW of Mc Cracken
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.000, -93.180
Thunderstorm wind gusts damaged trees along with blowing over a billboard sign.
Thunderstorm Wind, Vernon
- When
- July 26, 5:48 PM CST
- Where
- Vernon County, 2.07 mi S of Moundville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.740, -94.470
Thunderstorm wind gusts downed a few trees.
Thunderstorm Wind, Vernon
- When
- July 26, 5:55 PM CST
- Where
- Vernon County, 3.82 mi NNW of Nevada Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -94.350
Flash Flood, Barton
- When
- July 26, 6:00 PM CST to 10:00 PM CST
- Where
- Barton County, 4.21 mi NNE of Nashville to 1.13 mi N of Boston
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.437, -94.474
Excessive rainfall caused flooding over several county roads near the Highway 126 corridor, and in between Highway 71 and Highway 43.
Thunderstorm Wind, Vernon
- When
- July 26, 6:00 PM CST
- Where
- Vernon County, 0.88 mi SW of Bronaugh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.670, -94.490
Thunderstorm wind gusts blew a mobile home over on its side. At the same location, a roof of a shed was completely blown off. In Bronaugh, the steeple of the Methodist Church was damaged while numerous surrounding trees were damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Mexico, July 26 to 28, 20081 death · $25 million · 1 event
- Rip Currents in New York, July 26, 20082 deaths · 2 events
- Hail and Damaging Winds in Ohio, July 26, 20082 injured · $62 million · 2.5 in hail · 24 events
- Heat in Nevada, July 26, 20081 death · 1 event
- Hail in Kansas, July 26, 2008$3.1 million · 2.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2008$633,000 · 3 in hail · 12 events
- Hail in Pennsylvania, July 26, 2008$475,000 · 1.75 in hail · 5 events
- Flash Flooding in New Mexico, July 26 to 27, 2008$220,000 · 5 events
- Hail and Damaging Winds in Montana, July 26 to 27, 2008$57,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Maryland, July 26, 2008$136,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, July 26, 2008$27,000 · 2 in hail · 33 events
- Damaging Winds in New York, July 26, 2008$80,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115482, 115487, 115488, 115473, 115489, 115494, 115490, 115477, 115493.